Skip Navigation

Are antimalarial pills necessary?

Travel Forums Central/South America & The Caribbean Are antimalarial pills necessary?

Page
  • 1
  • 2

Last Post

11. Posted by marcelkers (Budding Member 45 posts) 10y
  • **Don't take risks; consult a professional***

absolutely true. And don´t just take the advice of any western doctor but go for one with tropical expirience, they tell a different story!
About getting malaria when one hasn´t taken prohylaxes it is not true that you need stronger medication. It is the contrary. When you have been taken pills your body needs stronger medication.
NB. When taking prophs you have to more alert for malaria as the desease comes like a normal flue which and slowly drains your body till you realize it is something else (and might be too late than!) Consult a doctor even if you think it is a normal cold.

12. Posted by Isadora (Travel Guru 13926 posts) 10y

Quoting marcelkers

***Don't take risks; consult a professional***

I agree completely.

About getting malaria when one hasn´t taken prohylaxes it is not true that you need stronger medication. It is the contrary. When you have been taken pills your body needs stronger medication.

Recommended treatment of un-complicated malaria in patients who did not use prophylactic meds is oral Chloroquine (600mg) 3 times during the first 24 hrs, then daily for the next 3-14 days. Those with severe malaria will be treated with IV administration of the drug or combination of drugs - depending on which strain of malaria has been identified.

Patients who contracted the (un-complicated) disease while taking prophylactic measures receive 300mg of oral Chloroquine for a period of three days. Severe cases will still require IV administration but at lower doses and for a shorter period.

The use of anti-malarials does not cause a resistence to the treatments.

NB. When taking prophs you have to more alert for malaria as the desease comes like a normal flue which and slowly drains your body till you realize it is something else (and might be too late than!) Consult a doctor even if you think it is a normal cold.

The symptoms of malaria can begin to appear within 7 days of infection but could begin months later. As Marcel said, the symptoms are similar to a cold or flu. If you experience any of these symptoms after your first 7 days in country - see a physician or clinic immediately. There are 4 strains of the Plasmodium parasite so diagnosis and treatment should be performed immediately. The use of prophylactic meds do not mask or cause a slowdown in the appearance of symptoms. They do, however, decrease the number of parasites and daughter cells found in the blood and slow the reproduction rate.

I have both clinical and personal experience with several of these medications. I also make a point of keeping current with the recommendations of physicians, CDC and WHO so the information I post is (hopefully) accurate.

[ Edit: Edited at Oct 9, 2006 9:05 AM by Isadora ]

13. Posted by aa757first (Budding Member 2 posts) 10y

Definatley follow CDC advice. I've taken Lariam (mefloquine, I think). It's 250 mg once per week, which made it really convientient. There is a new one, Malarone, which is a mix of two medications. There are supposed to be fewer side effects with Malarone. I had no side effects with Lariam. The most common side effect with Lariam is strage, vivid dreams.

There is a movement to get rid of Lariam. Some US and Canadian troops supposedly went crazy after being on it in Somalia, leading to them killing their wives and then committing suicide. However, don't worry about this. It's just ancedotal and only very long term use (ie, three years). I'm just telling you this you know just to ignore this information if you hear about it.

14. Posted by Isadora (Travel Guru 13926 posts) 10y

Quoting aa757first

There is a new one, Malarone, which is a mix of two medications. There are supposed to be fewer side effects with Malarone.

Malarone (atovaquone/proguanil hydrochloride) is recommended for use in areas where there are Chloroquine-resistant strains of Plasmodium falciparum. It is a very effective combo drug but is also quite expensive. It is also taken once daily, starting 2 days prior to and ending 7 days after leaving an area of high risk. It's side effects are minimal when taken with food.

I've taken Lariam (mefloquine, I think). It's 250 mg once per week, which made it really convientient. I had no side effects with Lariam. The most common side effect with Lariam is strage, vivid dreams.

There is a movement to get rid of Lariam. Some US and Canadian troops supposedly went crazy after being on it in Somalia, leading to them killing their wives and then committing suicide. However, don't worry about this. It's just ancedotal and only very long term use (ie, three years). I'm just telling you this you know just to ignore this information if you hear about it.

I'm afraid that Anthony is incorrect about the anecdotal reports of Lariam (mefloquine). Yes, there is a movement to have Lariam taken off the market. But, these calls are coming from countires all over the world, including the US, Canada, UK, New Zealand, Ireland, Denmark and Switzerland. Lariam lawsuits are pending in the US, Canada, Ireland and Denmark. Several lawsuits have already been settled in favor of the patient. These lawsuits are not just from military personnel, but also Peace Corp volunteers and the everyday traveler. They are far from anecdotal in nature and increasing in numbers almost daily.

Several studies are in progress to validate/invalidate the claims that Larium causes moderate to severe neuropsychiatric side effects in patients. A study has been completed in the Netherlands that found Lariam had a higher incidence of these side effects in women than in men (39% - women vs. 0.7% - men). Also, the older the patient, the more often they experienced severe neurological reactions (nightmares, hallucinations, disorientation, loss of memory, etc.). Lariam has been on the market since 1989. Though quite effective at preventing malaria, it's side effects have been under scrutiny since before it's approval in the US.

Personally, I find Lariam to be one drug where the risks of side effects outweighs it's effectiveness - especially when other medications are just as useful and less toxic.

15. Posted by Reece Sanford (Travel Guru 1368 posts) 9y

Ive been travelling through Mexico,Costa Rica,Panama,Peru,Bolivia,Chile and Argentina since May and i havent bothered with Malaria tablets at all and i would say 90% of the people i have met have not bothered either.

But at the end of the day its your choice whether you take them or not.

Page
  • 1
  • 2